Skip navigation

Rubber cement poisoning

Rubber cement is a common household glue. Breathing in large amounts of rubber cement fumes or swallowing any amount can be extremely dangerous, especially for a small child.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Where Found

Various brands of rubber cements (often used for arts and crafts projects).

Symptoms

Most symptoms occur in people who repeatedly sniff rubber cement to get "high."

Airways and lungs:

  • Breathing difficulty (from inhalation)
  • Throat swelling (which may also cause breathing difficulty)

Eyes, ears, nose, and throat:

  • Burning in the nose, lips, throat, or eyes
  • Vision loss

Heart and blood:

  • Change in the acid balance of the blood, which can lead to organ damage
  • Collapse
  • Low blood pressure

Gastrointestinal tract:

  • Abdominal pain
  • Nausea
  • Vomiting

Nervous system:

  • Convulsions
  • Dizziness
  • Headache
  • Muscle spasms
  • Nerve problems
  • Unconsciousness
  • Unstable walk

Skin:

  • Irritation

Home Care

Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek immediate medical help.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Bronchoscopy -- camera down the throat to see burns in the airways and lungs
  • Chest x-ray
  • EKG (heart tracing)
  • Fluids through a vein (IV)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
  • Washing of the skin (irrigation) -- perhaps every few hours for several days

Outlook (Prognosis)

How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster a person gets medical help, the better the chance for recovery.

Swallowing or putting small amounts of rubber cement in your mouth is usually harmless. However, intentionally eating large amounts can cause damage to your brain, liver, and kidneys. Severe damage to your brain, lungs, and kidneys can occur over time from repeatedly "sniffing" rubber cement.

References

Lee DC. Hydrocarbons.In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 158.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 94.

Update Date: 1/31/2014

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo